Alert archive / Oklahoma / Wind Advisories in 2020

Wind Advisory 18, NWS Norman, OK

November 17, 202017 counties in Oklahoma

NWS Norman, OK issued this wind advisory at Nov 17, 2020, 1:41 PM CST for 17 counties in Oklahoma. It took effect at Nov 18, 2020, 11:00 AM CST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 1:41 PM CST (19:41 UTC)
In effect from
Nov 18, 2020, 11:00 AM CST
Expired
Nov 18, 2020, 6:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Beckham County, OK, Blaine County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Grant County, OK, Harper County, OK, Kay County, OK, Kingfisher County, OK, Major County, OK, Noble County, OK, Roger Mills County, OK, Washita County, OK, Woods County, OK, Woodward County, OK

The radar

The Vance AFB radar (KVNX), 77 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 7.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2020-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2020-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

438 
WWUS74 KOUN 171941
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
141 PM CST Tue Nov 17 2020

OKZ004>006-009>011-014>017-021-022-180345-
/O.NEW.KOUN.WI.Y.0018.201118T1700Z-201118T2300Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, 
Clinton, Watonga, Geary, Okeene, Elk City, Sayre, Cordell, 
Burns Flat, and Sentinel
141 PM CST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 5 PM CST WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and western Oklahoma.

* WHEN...From 11 AM to 5 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
733 
WWUS74 KOUN 172358 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
558 PM CST Tue Nov 17 2020

OKZ007-008-012-013-018-181000-
/O.EXB.KOUN.WI.Y.0018.201118T1700Z-201119T0000Z/
Grant-Kay-Garfield-Noble-Kingfisher-
Including the cities of Medford, Pond Creek, Lamont, Wakita, 
Ponca City, Blackwell, Enid, Perry, Kingfisher, Hennessey, 
and Okarche
558 PM CST Tue Nov 17 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts near 40 mph 
  expected.

* WHERE...Grant, Kay, Garfield, Noble and Kingfisher Counties.

* WHEN...From 11 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

OKZ004>006-009>011-014>017-021-022-181000-
/O.EXT.KOUN.WI.Y.0018.201118T1700Z-201119T0000Z/
Harper-Woods-Alfalfa-Ellis-Woodward-Major-Roger Mills-Dewey-
Custer-Blaine-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, Weatherford, 
Clinton, Watonga, Geary, Okeene, Elk City, Sayre, Cordell, 
Burns Flat, and Sentinel
558 PM CST Tue Nov 17 2020

...WIND ADVISORY NOW IN EFFECT FROM 11 AM TO 6 PM CST WEDNESDAY...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest and western Oklahoma.

* WHEN...From 11 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
995 
WWUS74 KOUN 180858
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
258 AM CST Wed Nov 18 2020

OKZ004>018-021-022-190000-
/O.CON.KOUN.WI.Y.0018.201118T1700Z-201119T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, 
and Sentinel
258 AM CST Wed Nov 18 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS EVENING...

* WHAT...South winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northern and western Oklahoma.

* WHEN...From 11 AM to 6 PM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
497 
WWUS74 KOUN 182356
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
556 PM CST Wed Nov 18 2020

OKZ004>018-021-022-190100-
/O.EXP.KOUN.WI.Y.0018.000000T0000Z-201119T0000Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Beckham-Washita-
Including the cities of Buffalo, Laverne, Alva, Cherokee, Helena,
Carmen, Medford, Pond Creek, Lamont, Wakita, Ponca City, 
Blackwell, Shattuck, Arnett, Gage, Fargo, Woodward, Fairview, 
Enid, Perry, Cheyenne, Hammon, Seiling, Vici, Taloga, Leedey, 
Weatherford, Clinton, Watonga, Geary, Okeene, Kingfisher, 
Hennessey, Okarche, Elk City, Sayre, Cordell, Burns Flat, 
and Sentinel
556 PM CST Wed Nov 18 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

While there will be a few gusts over 30 mph this evening and
overnight, widespread sustained winds over 30 mph or frequent
gusts over 40 mph are not expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this wind advisory went out at Nov 17, 1:40 PM CST, 1 minute earlier.

Area forecast discussion, Nov 17, 1:40 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
140 PM CST Tue Nov 17 2020

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 136 PM CST Tue Nov 17 2020

Main forecast concern in the short term will be windy conditions and
fire weather concerns Wednesday (see third paragraph below).

Mild to warm temperatures, clear skies, and light to breezy
southerly winds continue today. Models have been underperforming
on maximum temperatures, so have bumped temperatures up for today.

Wednesday continues to show signals of deep mixing with strong
southwest 850mb flow and little to no cloud cover to inhibit this
process. Will continue with a blend of MOS guidance for maximum
temperatures and winds. This will put us right around criteria for a
wind advisory for northwest Oklahoma, so will be including that in
today's forecast package. For fire weather, anticipate an RFD may
suffice, but will defer that decision to the mid shift.

Day

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 136 PM CST Tue Nov 17 2020

Warm and breezy weather will continue through the end of the week
with precipitation chances following late Saturday and Sunday.

Thursday's pattern is looking very similar to Wednesday with a
couple of key differences.

 - Low level winds will be slightly weaker which should lead to
slightly less gusty (but still quite breezy) winds.

 - Moisture return will raise dewpoints helping to mitigate any fire
weather concerns.

 - While most guidance indicates a mostly clear day, there is some
potential for cirrus which might inhibit mixing.

Friday (though still warm and breezy) continues this trend toward
weaker low level flow, greater moisture, and a slightly higher
chance for cirrus.

As an upper level trough approaches this weekend, most guidance has
a front moving in late Saturday afternoon / evening (still about a
12hr difference between fastest and slowest guidance). This will
bring precipitation chances (continuing through Sunday night) and
noticeably cooler air with it.

While our current temperature forecast calls for sub freezing
temperatures in northwest Oklahoma Monday morning, winter
precipitation still appears unlikely. The ensemble members which
linger the precipitation are also slower with the cold air.

Models are showing a second system coming through in the Monday /
Tuesday timeframe, possibly tracking further south, but model
disagreement is still high.

Day

&&

.AVIATION...
(18Z TAFS)
Issued at 1126 AM CST Tue Nov 17 2020

VFR will apply through the forecast period. However, winds will
increase in the low levels of the atmosphere resulting in LLWS
overnight into early Wed morning. Surface winds will then increase
from the S and SSW after 15Z with gusts exceeding 30 kt near the
end of the forecast period. Skies will generally remain clear.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  45  70  54  72 /   0   0   0   0
Hobart OK         43  71  51  75 /   0   0   0   0
Wichita Falls TX  40  75  52  75 /   0   0   0   0
Gage OK           46  74  51  82 /   0   0   0   0
Ponca City OK     45  70  54  74 /   0   0   0   0
Durant OK         42  72  48  70 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Advisory from 11 AM to 5 PM CST Wednesday for OKZ004>006-
     009>011-014>017-021-022.

TX...None.
&&

SHORT TERM...14
LONG TERM....14
AVIATION...03
Hazardous weather outlook, Nov 17, 12:06 PM CST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1206 PM CST Tue Nov 17 2020

OKZ004>048-050>052-TXZ083>090-181815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1206 PM CST Tue Nov 17 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Fire Weather...
Warm temperatures, along with gusty south winds and a dry airmass
in place will result in elevated to near critical fire weather
conditions across much of the northern half of Oklahoma
Wednesday.

.Thunderstorms...
There is a chance of showers and thunderstorms Saturday night and
Sunday. Severe weather is not expected.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Nearby

Wind Advisories in Oklahoma, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.